Maryland, 2006Damaging Winds in Maryland, April 5, 2006
April 5, 2006 · NWS LWX · 2 events in 2 counties and zones
A fast moving upper level disturbance caused rain and snow squalls, containing thunder and lightning, to drop quickly from Pennsylvania south into central and eastern Maryland, early in the morning of April 5. Damaging wind gusts occurred in conjunction with these squalls.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A fast moving upper level disturbance caused rain and snow squalls, containing thunder and lightning, to drop quickly from Pennsylvania south into central and eastern Maryland, early in the morning of April 5. Damaging wind gusts occurred in conjunction with these squalls.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Apr 5, 3:10 AM EST, 2 hours 50 minutes earlier.
Area forecast discussion, Apr 5, 3:10 AM EST, 2 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
410 AM EDT WED APR 5 2006
.SHORT TERM...TODAY AND TONIGHT...
VIGOROUS UPPER LVL WAVE DROPPING S INTO PA THIS MRNG. THIS WAVE IS
PRODUCING SOME SPOTTY SHOWERS ACROSS MAINLY OUR N 1/2 CWFA. THIS
INCLUDES THE DC/BALT AREA WHERE SOME OBS HAVE TRACED ALREADY. WILL
KEEP A MENTION ON LOW POPS IN THE METROS THROUGH MID MRNG TO ACCOUNT
FOR THE UPPER WAVE BUT KEEP NIL POPS ACROSS THE SOUTH AND SE.
STRONG GRAD WINDS AGAIN TODAY...SIMILAR TO YDAY...EXCEPT DOWNSLOPING
REALLY MAY BE A BIGGER PROBLEM TODAY WITH G TO 30KT ALREADY
OCCURRING. THINK BETTER TRAJ WITH NW FLOW AND SFC LOW FORMS OFF
JERSEY LATER THIS MRNG.
GOOD SUNSHINE IN THE S TODAY BUT MORE CLOUDS IN THE N CLOSER TO THE
WAVE. MSRBL PRECIP SHOULD MAINLY OCCUR IN THE POT HIGHLANDS THIS
MRNG WITH ONLY A FEW HUNDREDTHS AT BEST ELSEWHERE.
&&
.FIRE WEATHER...
RED FLAG CONDS ARE EXPECTED ACROSS THE CENTRAL SHEN VLY WITH NEAR
RED FLAG ACROSS THE REMAINDER OF THE AREA TODAY. WITH COORD WITH
SURROUNDING WFOS AND THE VA INTERAGENCY COORD CTR...WE HAVE ISSUED
THE RED FLAG WARNING FOR THE CENTRAL SHEN VLY AND PART OF THE
POTOMAC HIGHLANDS OF WEST VIRGINIA...TO INCLUDE MUCH OF THE GEO
WASHINGTON AND JEFFERSON FORESTS. DAY SHIFT MAY NEED TO EXTEND THE
WARNING TO INCLUDE LOCATIONS FURTHER NORTH...BUT FOR NOW RH IS NOT
EXPECTED TO BE AS LOW AND THOSE AREAS ALSO HAD A LITTLE BETTER
PRECIP THE OTHER DAY. HWVR...STRONGER WINDS ARE EXPECTED ACROSS THE
NORTH.
&&
.MARINE...
WITH GUSTS TO 30 KT MOVING TOWARDS THE MARINE WATERS EARLY THIS
MRNG...HAVE BROUGHT SCA TO BEGIN IMMEDIATELY AND CONTINUE THROUGH
THE EVENING. GUSTS OF 30 KT WILL BE COMMON ON THE WATERS TODAY...BUT
WILL HOLD CONDS BLW GALE FOR NOW. SMALL CRAFT ADVISORY CONDITIONS
EXPECTED FRIDAY IF THE WARM FRONT PUNCHES NORTH ACROSS THE
REGION...WITH GFS/NAM MOS SUGGESTING SUSTAINED WINDS NEAR 25KTS.
COULD ALSO SEE SMALL CRAFT CRITERIA NORTHERLY WINDS SATURDAY AS THE
COLD FRONT PUSHES SOUTH THROUGH THE AREA.
&&
.LONG TERM (THURSDAY THROUGH TUESDAY)...
OBSERVATIONS...500MB HEIGHT/ANOMALY PATTERN DURING THE PAST 5 DAYS
SHOWS A PROGRESSIVE TROUGH-RIDGE PATTERN HAS EVOLVED FROM THE
PACIFIC EAST ACROSS THE CONUS. WATER VAPOR LOOP SHOWS AN UPPER LOW
MOVING SOUTHEAST TOWARD THE NORTHERN MID ATLANTIC...WITH A RIDGE
ACROSS THE CENTRAL CONUS. 02Z SURFACE ANALYSIS PLACES A TROUGH FROM
A 995MB CYCLONE ACROSS SOUTHERN MAINE SOUTH ALONG THE APPALACHIANS.
A COLD/STATIONARY BOUNDARY EXTENDS SOUTHWEST ACROSS THE LOWER GREAT
LAKES AND INTO THE NORTHERN PLAINS...BISECTING A PAIR OF
ANTICYCLONES WHICH DOMINATE THE WEATHER ACROSS THE CENTRAL CONUS.
MODELS...THE 00Z GFS/NAM/WRF-NMM/CANADIAN ALONG WITH THE 12Z SMALL
CRAFT ADVISORY FOR ANZ530>537 UNTIL 8 PM WEDNESDAY.EUROPEAN AND
UKMET WERE INVESTIGATED. THE MODELS ARE IN GOOD AGREEMENT WITH
RESPECT TO THE SYNOPTIC SCALE EVOLUTION THROUGH THE LONG TERM
PERIOD. HEIGHTS RISE LATE DURING THE WORK WEEK. THE NEXT PACIFIC
SYSTEM APPEARS TO AFFECT THE AREA EARLY THIS WEEKEND...WITH HIGH
PRESSURE BUILDING IN SUNDAY AND LASTING EARLY NEXT WEEK.
ENSEMBLE DATA...12Z GFS 500MB HEIGHT ENSEMBLE MEMBERS SHOW GREAT
AGREEMENT THROUGH THE LONG RANGE...WITH AN UPPER LOW WEAKENING AS IT
APPROACHES FROM THE WEST FOR THE WEEKEND. HEIGHTS RISE EARLY NEXT
WEEK.
GFS ENSEMBLE MOS FROM MONDAY EVENINGS RUN SHOW MEAN HIGHS RISE FROM
THE LOWER 50S WED TO THE UPPER 60S FRI...BEFORE DIPPING INTO THE
UPPER 50S SUN...AND RECOVERING INTO THE MID 60S BY TUES. MEAN LOWS
BEGIN NEAR 30F THURSDAY MORNING...RECOVER TO THE UPPER 40S SAT
MORNING...BEFORE RANGING BETWEEN 35 AND 40F THROUGH THE EXTENDED.
MEAN POPS RISE INTO THE CHANCE RANGE EARLY THIS WEEKEND (WITH GOOD
AGREEMENT).
FORECAST RATIONALE...AFTER A PERIOD OF PLEASANT WEATHER THURSDAY
ENCOURAGED BY BUILDING HEIGHTS...THE NEXT WEAKENING PACIFIC WAVE
BRINGS ANOTHER ROUND OF RAIN AND POSSIBLY THUNDERSTORMS TO THE
REGION FRIDAY INTO SATURDAY. ALL SIGNS POINT TO CLEARING CONDITIONS
SUNDAY AS HIGH PRESSURE BUILDS INTO THE REGION. HAVE ADJUSTED SKIES
TO MORE OPTIMISTIC VALUES DUE TO EASTERN CONUS RIDGE WHICH SETS UP
EARLY NEXT WEEK.
&&
.AVIATION...
GNRLY VFR CONDS TODAY BUT WINDS WILL AGAIN BE A CONCERN FOR THE TAF
SITES...WITH GUSTS TO 30-35 KT POSSIBLE.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...RED FLAG WARNING FOR VAZ021-025>027-029-030-036>040-050-051-
056 UNTIL 6 PM WEDNESDAY.
WV...RED FLAG WARNING FOR WVZ048-054-055 UNTIL 6 PM WEDNESDAY.
MARINE...SMALL CRAFT ADVISORY FOR ANZ530>537 UNTIL 8 PM WEDNESDAY.
&&
SHORT TERM/AVIATION...BROTHERTON
LONG TERM...ROGOWSKI
MARINE...BROTHERTON/ROGOWSKIHazardous weather outlook, Apr 5, 4:13 AM EST, 1 hour 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
513 AM EDT WED APR 5 2006
ANZ530>537-DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-
025>031-036>042-050>057-WVZ048>055-061000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
DISTRICT OF COLUMBIA-ALLEGANY-WASHINGTON-FREDERICK MD-CARROLL-
NORTHERN BALTIMORE-HARFORD-MONTGOMERY-HOWARD-SOUTHERN BALTIMORE-
PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-GRANT-MINERAL-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-
PENDLETON-HARDY-
513 AM EDT WED APR 5 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE
EASTERN SHORE INCLUDING THE CHESAPEAKE BAY AND EAST OF GARRETT
COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA...
WASHINGTON DC AND THE TIDAL POTOMAC RIVER.
.DAY ONE...TODAY AND TONIGHT
A RED FLAG WARNING IS IN PLACE FOR CRITICAL FIRE WEATHER
CONDITIONS TODAY ACROSS THE CENTRAL SHENANDOAH VALLEY AND A
PORTION OF THE VIRGINIA AND WEST VIRGINIA HIGHLANDS.
A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE TIDAL POTOMAC RIVER
AND THE MARYLAND PORTION OF THE CHESAPEAKE BAY THROUGH THIS
EVENING.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
SMALL CRAFT ADVISORY CONDITIONS ARE EXPECTED FRIDAY AND SATURDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
JB
In the hours before
Special weather statement, Apr 5, 5:40 AM EST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
640 AM EDT WED APR 5 2006
MDZ004>006-009-010-VAZ028-030-031-042-WVZ053-051200-
FREDERICK MD-CARROLL-NORTHERN BALTIMORE-MONTGOMERY-HOWARD-
FREDERICK VA-WARREN-CLARKE-LOUDOUN-JEFFERSON-
INCLUDING THE CITIES OF...FREDERICK...WESTMINSTER...
GAITHERSBURG...COLUMBIA...WINCHESTER...FRONT ROYAL...LEESBURG...
CHARLES TOWN
640 AM EDT WED APR 5 2006
...FAST MOVING BAND OF SNOW MAY AFFECT THE NORTHERN SUBURBS
THROUGH 8 AM...
A FAST MOVING BAND OF PRECIPITATION WILL CONTINUE TO MOVE
SOUTHEAST AND INTO CENTRAL MARYLAND AND NORTHERN VIRGINIA THROUGH
8 AM THIS MORNING. THE PRECIPITATION WILL LIKELY BE A MIX OF RAIN
AND SNOW. ALL SNOW WILL OCCUR IN THE HIGHER TERRAIN AND THERE MAY
EVEN BE A FEW LIGHTNING STRIKES. BRIEF HEAVY SNOW MAY BE
ENCOUNTERED AND COULD CAUSE SEVERELY REDUCED VISIBILITY AND A FEW
SLICK SPOTS ON ROADS.
COMMUTERS SHOULD BE CAUTIOUS THIS MORNING. WIND GUSTS UP TO 40 MPH
MAY ALSO OCCUR THROUGH 8 AM...FURTHER MAKING CONDITIONS POTENTIALLY
HAZARDOUS THIS MORNING.
JB
Thunderstorm Wind, Prince George'S
- When
- April 5, 6:00 AM EST
- Where
- Prince George'S County, Greenbelt
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $20,000
- Reported by
- NEWSPAPER
- Coordinates
- 39.000, -76.883
Damaging wind gusts occurred with an area of heavy showers moving through central and eastern Maryland early in the morning. Three large trees were downed at a residential property in Greenbelt, according to newspaper reports.
Thunderstorm Wind, Baltimore
- When
- April 5, 8:50 AM EST
- Where
- Baltimore County, Middle River
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 39.333, -76.450
Wind gust was measured at Martin-State Airport during a heavy snow squall.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood in California, April 5 to 8, 2006$8.6 million · 1 event
- Lightning Strike in Mississippi, April 5, 20061 injured · $80,000 · 1 event
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, April 5, 200653 kt wind · 16 events
- High Wind in Delaware, April 5, 2006$15,000 · 51 kt wind · 4 events
- Strong Wind in New Jersey, April 5, 2006$10,000 · 10 events
- Damaging Wind in Wyoming, April 5, 2006$15,000 · 50 kt wind · 1 event
- Heavy Snow and High Wind in Utah, April 5 to 7, 200683 kt wind · 8 events
- Winter Storm in Colorado, April 5 to 7, 20066 events
- Strong Wind in Pennsylvania, April 5, 2006$5,000 · 5 events
- Heavy Snow and Heavy Rain in Montana, April 5 to 6, 20065 events
- Strong Wind in Maryland, April 5, 2006$4,000 · 4 events
- Hail in Missouri, April 5, 20061 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5506976, 5506977.